Hail, Sioux
- When
- July 25, 4:15 PM CST
- Where
- Sioux County, 2.14 mi ENE of Orange City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.030, -96.010
Thunderstorms produced large hail at several locations in northwest Iowa on the late afternoon of July 25th. There was also one report of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several locations in northwest Iowa on the late afternoon of July 25th. There was also one report of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 25, 2:37 PM CST, 1 hour 38 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 337 PM CDT WED JUL 25 2012 .DISCUSSION... PLENTY OF MID LEVEL CLOUDS CONTINUE TO MOVE INTO THE FORECAST AREA ASSOCIATED WITH A MID LEVEL SHORT WAVE. SO FAR...MEASURABLE PRECIPITATION HAS BEEN HARD TO REALIZE WITH VERY HIGH CLOUD BASES AND WIDE DEW POINT DEPRESSIONS BELOW 700MB. THAT SAID...NO REASON TO DROP OUR LOW POST FRONTAL POPS THAT WE HAVE GOING THROUGH EARLY EVENING. DEEPER BEHIND THE FRONT...SURFACE DEW POINTS ARE CRASHING INTO THE 50S AND LOWER 60S. COUPLED WITH LIGHT WINDS TONIGHT AND THAT KIND OF DRIER AIR ADVECTING IN...LOWS IN THE 60S SHOULD FINALLY COME TO PASS WHICH OF COURSE IS MUCH CLOSER TO SEASONAL NORMALS. ON THURSDAY...DECIDED TO ELIMINATE OUR LOW POPS IN SOUTHWEST MN FOR THE AFTERNOON HOURS. LATEST DETERMINISTIC MODELS SHOW THE CRUX OF THE NEXT MID AND UPPER WAVE TO BE WELL EAST OF OUR EASTERN ZONES. AT THIS TIME...THIS WAVE SHOWS UP AS A NICE CURL OF MID LEVEL MOISTURE NEAR THE MANITOBA/SASKATCHEWAN BORDER IN SOUTH CENTRAL CANADA ON WATER VAPOR. NAM 850MB TEMPERATURES CONTINUE TO COOL PROGRESSIVELY FROM TODAY THROUGH THURSDAY. HIGH TEMPERATURES ON THURSDAY WILL LIKELY BE SIMILAR TO TODAYS HIGHS THROUGHOUT OUR WESTERN ZONES...AND A COUPLE OF CATEGORIES COOLER IN OUR EAST. SHOULD SEE TEMPERATURES CLOSER TO NORMAL FOR A COUPLE OF DAYS TO END THE WEEK...BEFORE UPPER RIDGE BUILDS BACK INTO THE PLAINS AND BEGINS TO WARM THINGS UP AGAIN NEXT WEEK. SURFACE RIDGE ALONG WITH RISING HEIGHTS ALOFT SHOULD HELP KEEP THURSDAY NIGHT/FRIDAY DRY WITH FAIRLY LIGHT WINDS AND RELATIVELY COMFORTABLE DEW POINTS IN THE 50S. 850MB WARM FRONT BEGINS TO LIFT THROUGH NEBRASKA AND SOUTH CENTRAL SOUTH DAKOTA LATER FRIDAY NIGHT WITH MODELS SHOWING A WEAK WAVE TRACKING INTO THE AREA AS WELL. COMBINATION COULD PRODUCE SCATTERED STORMS IN THE MISSOURI VALLEY AFTER MIDNIGHT FRIDAY NIGHT...WITH THE CHANCE SLIDING EAST THROUGH THE SOUTHERN HALF OF THE CWA SATURDAY...MAINLY IN THE MORNING BEFORE THIS LEAD WAVE SHIFTS EAST INTO IOWA. MODELS SHOWING A BROAD TRAILING WAVE MOVING ACROSS THE REGION FOR THE LATTER HALF OF THE WEEKEND...ALONG WITH CONTINUED WEAK WARM ADVECTION OVER THE EASTERN PART OF THE FORECAST AREA. WILL KEEP A CHANCE OF PRECIPITATION AROUND...MAINLY ALONG/EAST OF I-29 THOUGH TIMING/LOCATION OF BEST PRECIP CHANCE STILL A LITTLE UNCERTAIN WITH MODELS SO HAVE LOWER-MID RANGE CHANCE POPS PRETTY BROAD-BRUSHED FOR SATURDAY NIGHT AT THIS POINT. SOMEWHAT MESSY PATTERN BEYOND THIS POINT THROUGH THE MIDDLE OF NEXT WEEK...AS REGION REMAINS IN WEAK NORTHWEST FLOW BETWEEN UPPER RIDGE ACROSS THE ROCKIES AND BROAD TROUGH OVER THE GREAT LAKES. DIFFICULT TO PINPOINT ANY FAVORED PERIOD OR LOCATION FOR PRECIPITATION THROUGH THE FIRST HALF OF THE WORK WEEK...SO HAVE LEFT MONDAY-WEDNESDAY DRY FOR NOW...WITH TEMPERATURES WARMING BACK INTO THE UPPER 80S AND 90S. && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ PATCHY CUMULUS EARLY THIS AFTERNOON IN THE UPPER MVFR TO LOWER END VFR RANGE WILL OCCUR ACROSS SECTIONS OF OUR FORECAST AREA... OTHERWISE VFR CONDITIONS SHOULD BE THE DOMINANT CATEGORY THROUGH THURSDAY MORNING. THERE IS A SMALL CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING BEHIND A DEPARTING COLD FRONT IN THE SIOUX CITY AND STORM LAKE IOWA AREAS. BUT COVERAGE WILL LIKELY BE TOO SPOTTY TO MENTION IN THE KSUX TAF AT THIS TIME. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1127 AM CDT WED JUL 25 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1127 AM CDT WED JUL 25 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA THROUGH WEDNESDAY AFTERNOON. A SLIGHTLY BETTER CHANCE FOR STORMS IS POSSIBLE MAINLY ACROSS NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING BEFORE THE STORMS MOVE EAST OF THE AREA. AN ISOLATED STORM COULD PRODUCE WIND GUSTS TO 50 MPH...MAINLY IN NORTHWEST IOWA...BUT SEVERE WEATHER IS NOT EXPECTED. EXCESSIVE TEMPERATURES... HEAT INDEX VALUES WILL BE CLOSE TO 100 DEGREES THIS AFTERNOON AROUND THE SIOUX CITY AND STORM LAKE IOWA AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST MINNESOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The national radar mosaic for the moment the first event began.
18 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles and crops.
Thunderstorm winds caused an unknown amount of damage to corn crops. The winds were accompanied by pea size hail.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles and crops.
Large hail caused an unknown amount of damage to vehicles and crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401177, 401179, 401181, 401184, 401188, 401192, 401194, 401203, 401204, 401206, 401207, 401208, 401209, 401215, 401217, 401218, 401220, 401223, 401224.